There was a report of severe disease activity that occured within 6 months of the first infusion of alemtuzumab.This responded to B cell depletion.
The first suggestion was this could be a novel CNS autoimmunity, as could occur as discussed by Profg yesterday
However could it be disease reactivation?
This created some contradicting ideas (see post and comments) from TeamG, were we fighting online?
(a) DrK suggested neutralizing antibodies may have blunted the depletion of alemtzumab allowing disease to re-appear
(b) ProfG suggested, however that it could be a return of disease activity after rapid reconstitution.
(c) I also suggested it could be fluke occrance of natural course of alemtuzumab, on which the case reports are based.
Without knowing the depletion in the individuals, it could have been any of the above. Why?
This data from a EMA report from the phase III trials may show us why.
So it is not fighting, but independent thinking aloud.
We don’t always agree, but are prepared to listen and modify our thoughts. Are you?
I have added some boxes/circles around some data from individuals to highlight some points. This shows the white blood cell level in pwMS at various times after alemtuzumab in people with (blue) and without (red) anti-drug antibodies
(1) Alemtuzumab does not deplete cells in everyone, so disease could carry on regardless, because there are non-depletors (top left dot).
(2) ProfG hinted that as problem occurred after first infusion an influence of neutralizing antibodies, which have not been reported to occur, would be less likely to influnce treatment.
You have to do some detective work to find this information..Why?